Thunderstorm Wind, Baltimore
- When
- August 2, 11:24 PM EST
- Where
- Baltimore County, 1 mi NE of West Liberty
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.700, -76.583
Trees were downed.
Thunderstorms with high winds moved through Baltimore County between Midnight and 2 AM EDT on the 3rd. Just northeast of West Liberty, trees and power lines were downed onto Old York and West Liberty Roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high winds moved through Baltimore County between Midnight and 2 AM EDT on the 3rd. Just northeast of West Liberty, trees and power lines were downed onto Old York and West Liberty Roads. In Baltimore, numerous trees were snapped or uprooted in Patterson Park and the surrounding neighborhood. Some branches downed electrical wires and at least one tree fell onto a car. A 70-foot flag pole was also downed. Several homes around the park sustained shingle and gutter damage. Numerous lightning strikes were also reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:00 PM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1000 PM EDT FRI AUG 2 2002 A FEW CHANGES TO THE FCST FOR THE OVNGT. WL DROP POPS FOR THE OVERNIGHT HRS. 00Z IAD SOUNDING WAS VRY UNSTABLE THIS EVE...BUT WITH THE LOSS OF DAYTIME HTG...INSTABILITY IS DECREASING. LTL SFC FORCING EVIDENT...ALONG WITH WK SYNOPTIC SUBSIDENCE. ALL IN ALL PCPN CHCS WL BE VRY LOW OVNGT. REMAINING SHRA OVR HARFORD CTY WEAKENING RAPIDLY...AND HV NOTICED OUTFLOW BNDRY FROM TSRA TO THE NE OF THE CWA IS PUSHING WELL OUT AHEAD OF UPDRAFTS...LIKELY SPELLING A DOWNTURN IN CONVECTIVE ACTIVITY. 18Z ETA DOES KEEP LGT PCPN OVR PARTS OF THE CWA OVNGT...BUT WITH ONLY VRY WK FORCING WOULD NOT XPCT ANY PCPN. ACROSS FAR WRN ZNS...WHERE PCPN WAS MOST WDSPRD HV INCLUDED PATCHY FG WITH VRY LGT WNDS TNGT. UPDATED ZFP OUT IN A FEW.... MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
829 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM GRAYSTONE MD WIND DAMAGE
08/02/02 BALTIMORE TREES REPORTED DOWNED BY
COUNTY 911 CENTER.
MANNINGMDZ006-007-011-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 856 PM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS MOVING THROUGH BALTIMORE AND HARFORD COUNTIES... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHEAST OF CHROME HILL TO BROOKLANDVILLE...MOVING SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL BE NEAR...SCARBORO AND LONG GREEN AROUND 900 PM...TOWSON AROUND AT 902 PM...BYNUM AROUND 904 PM...HAMPTON AND FALLSTON AROUND 906 PM...AND HICKORY AROUND 908 PM. THESE STORMS ARE MOVING SLOWLY...AND HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS THEY APPROACH THE CHESAPEAKE BAY. DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS. MANNING
The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 04:22 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Several trees were downed in Patterson Park. Power lines and cars were damaged in the surrounding community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314456, 5314457.